eISSN: 1689-3530
ISSN: 0867-4361
Alcoholism and Drug Addiction/Alkoholizm i Narkomania
Current issue Archive Online first About the journal Editorial board Abstracting and indexing Subscription Contact Instructions for authors Ethical standards and procedures
4/2021
vol. 34
 
Share:
Share:
more
 
 
abstract:
Review paper

Prevalence, detection, symptoms of intoxication and treatment of new fentanyl analogue overdose with cyklopropylfentanyl (MAF) as an example

Sylwia Fudalej
1

1.
Chair and Department of Psychiatry, Warsaw Medical University, Poland
Alcohol Drug Addict 2021; 34 (4): 283-298
Online publish date: 2022/02/11
View full text
Get citation
ENW
EndNote
BIB
JabRef, Mendeley
RIS
Papers, Reference Manager, RefWorks, Zotero
AMA
APA
Chicago
Harvard
MLA
Vancouver
 
The mortality rate attributable to new fentanyl analogue intoxication is a serious issue in various regions, especially in the U.S. In Poland, there have been poisonings reported since 2014 as regards these substances. The number of fatal fentanyl derivative overdoses is certainly underestimated as the analytical techniques required for detection are highly specialised. The toxicity of fentanyl analogues is particularly high due to their potency being many times greater than that of morphine; e.g. carfentanil is 10,000 times more active than morphine. This is due to its better lipid solubility and easier penetration through the blood-brain barrier. Every year, new fentanyl derivatives are synthesized with one being cyclopropylfentanyl, known in Poland as MAF. The most common symptoms of fentanyl derivative overdose are similar to those of other opioids. However, less specific symptoms such as hallucinations, delusions, depression, anxiety, agitation, confusion and loss of consciousness can occur. The most life-threatening overdose symptom is respiratory depression, which is more severe and occurs faster than with heroin overdose. Usually, a higher dose of naloxone is needed. The recommended treatment is the administration of repeated and rapidly increasing doses of naloxone. High fentanyl overdose death prevention efficacy has been noted for “Take-home naloxone” programmes.

The present paper reviews the current data on the prevalence, overdose and detection of cyclopropylfentanyl. Clinical cases of cyclopropylfentanyl intoxication have been discussed based on the available literature. The recommended management of overdose and dependence on fentanyl derivatives has been discussed.
keywords:

New fentanyl analogues, Intoxication, Mortality

Quick links
© 2022 Termedia Sp. z o.o. All rights reserved.
Developed by Bentus.